Laxatives are normally used when someone has been constipated for a long time and they need to have a bowel movement. However, in the world of eating disorders, people will abuse and overly use laxatives believing that they are losing weight from the use and that they are thinner. Of course, life would be a little too easy if some issues didn't come up from the abuse of laxatives, and believe me, there are MANY *issues* that pop up from the abuse of these pills.
First you should know just how exactly a laxative works. The common belief is that it will make you "lose weight", so is this true? Absolutely NOT. A laxative performs it's duty in your colon, not in your stomach. "What is the big deal with that?", you ask. Here is the big deal - by the time food reaches the colon, all of the calories from the food have already been absorbed by the body. Yup, you read that right. You may feel as though you have lost weight after spending a day on the toilet from these pills, but the only thing you've lost is water weight which just bounces right back on. Within 48 hours of using a laxative the body retains water to make up for all that it has lost.
After finding out that no calories are really absorbed in the use of laxatives and that no real weight has been lost, it is common for someone with an eating disorder to just say, "Well, I at least FEEL better and I FEEL that I've lost weight, so who cares." BUT, there are a lot of medical risks that accompany the abuse of laxatives, whether the laxative be in pill, suppository, herbal, or liquid form. Below is a list of the problems that you will encounter if you begin the treacherous road of laxative abuse:
When trying to stop the addiction to laxatives, people commonly complain of nausea, constipation, and gas. If you have seriously abused laxatives, medical help will be needed to help your colon operate squeaky clean and new again.
This syrup is not only one of the most foul smelling liquids known to man, but can also be deadly the first time it's taken. Ipecac is normally used EMTs and ER attendants when someone has ODed on drugs or alcohol. It causes the person to vomit up what they have ingested, but to someone with eating disorder behaviors that is unable to induce vomiting themselves, they look to the abuse of this syrup to purge. The affects of this syrup, however, are worse than purging alone. Below is a list of common medical problems that occur in just about every ipecac abuse case:
Now, you're probably thinking that if medical professions give it to someone that has ODed, why don't they get the serious effects that someone with an eating disorder does. This is because a person that has ODed is not given ipecac every day and does not abuse it! And actually, there are those that are given ipecac for an over dose and encounter the severe medical problems that someone with an ED can expect after use. It only takes one time to send you to the hospital, and it only takes one time for the use to cause your heart to give out.
Along with laxatives, ipecac, and diuretics, this is another substance that, after taking it for a short time, your body will become use to and it will then require more and more pills to get the same effect. Diet pills can range from the typical ones that you see at the store such as Dexatrim, to "diet pills in disguise" such as caffeine pills that are used as suppressants. Common complaints experienced during the abuse of diet pills included dizziness, jitteriness, insomnia, and high blood pressure. Below are more symptoms:
You'll see above that I listed hallucinations as one of the side effects of diet pill abuse. Realize that I'm not just talking about little hallucinations where you think your cat is talking to you. A friend of mine took diet pills and hallucinated that spiders were crawling all over her and her room, while another friend of mine remembers the music playing slow down and her room spin after taking she took a dose of pills. Taking diet pills along with other medications such as anti-depressants can also cause an OD or lessen the effects of each medication. All in all, you can make your own judgement on what is worthwhile - Taking these pills and getting hallucinations and possible lifelong medical damage, or not falling into the diet trap and saving your money.
Last but not least, here is the abuse of "water pills". Diuretics are similar to laxatives in that the person *thinks* they are losing weight, when indeed all they are losing is vital fluids. Diuretics not only elevate your heart rate leading to heart arrythmias and dizziness, but the dehydration that follows leads to kidney and other organ damage. Because of the amount of fluid lost after the abuse of these pills, you also mess up your electrolyte balance which further frustrates heart arrythmias. In the end, you also regain back all of the fluid that you lost in the beginning and the body retains more water to try and account for what was taken out.
"I'll show you why
you're so much more than good enough..."